Seymour residents attend Narcan training session after rise in overdoses

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

SEYMOUR, Ind. - Residents in a small Indiana town are taking action after four people overdosed in one night.

Two mothers, with sons who struggle with heroin addictions, decided to organize a Narcan training and distribution event Monday night. Narcan can reverse the effects of an overdose.  The event was originally planned for this fall but was moved up due to last Tuesday's overdoses.  Overdose Lifeline Inc. representatives were brought in to give residents step by step instructions on administering Narcan.

The cause is a deeply personal one for Jackie McClintock. Her son overdosed in January.

"His grandma called me and said he was laying on the floor in the bathroom, not breathing," McClintock said.

McClintock had gotten Narcan from the health department and managed to give her son a dose.

"I was scared to death," she said. " I didn’t know what to expect, how to use it."

The shot of Narcan saved her son's life. The experience made McClintock feel like she needed to do something to raise awareness about Narcan to other Seymour families. So, she teamed up with Kimberly Buck for the Narcan education event.

Interest in the event increased after Seymour police responded to four overdose incidents last Tuesday. Authorities in nearby Jennings County responded to around a dozen the same night.

"People do not know what they are injecting, they don’t know what they’re taking," Buck said. "It’s killing them faster and it’s taking more doses of Narcan to bring them back."

Buck's son overdosed and required five doses of Narcan to bring him back, Buck said.

"It's very important that each and every individual in this community know how to administer," Buck added.

Mothers, grandparents and even kids attended the training session Monday. Buck, McClintock and Overdose Lifeline officials led small groups through demonstrations using syringes, Narcan vials and oranges to replicate giving a person the shot.

Each attendee received a free Narcan kit, which consists of two syringes and three doses of Narcan.

Jackson County authorities say they have responded to 15 overdoses so far this year. In 2015, they had 19.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.